New Mexico, 2022Damaging Wind in New Mexico, July 24, 2022
July 24, 2022 · NWS MAF · 1 event in 1 county or zone
An upper level ridge was over Southeast New Mexico. Low-level moisture was fairly high across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level ridge was over Southeast New Mexico. Low-level moisture was fairly high across the area. These conditions resulted in a thunderstorm that produced a severe wind gust in Eddy County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 24, 4:54 PM MST, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 24, 4:54 PM MST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
654 PM CDT Sun Jul 24 2022
...New AVIATION...
.AVIATION...
(00Z TAFS)
Issued at 652 PM CDT Sun Jul 24 2022
VFR. Added mention of TSRA at CNM til 01z... will have to monitor
potential for development near PEQ for next hour of two but
overall trend is down. Wind will remain S to SE and be gusty in
the afternoon.
&&
.SHORT TERM...
(This afternoon through Monday night)
Issued at 117 PM CDT Sun Jul 24 2022
Not many changes to the short-term forecast, as persistence rules.
WV imagery shows the upper ridge directly over the Southern Plains,
in the process of redeveloping east. 24 hours from now, it should
be centered over the ArklaTex. This focus elsewhere has allowed
temperatures over West Texas and Southeast New Mexico to stay closer
to normal than the past couple of weeks...with highs this afternoon
only only 3-4F above normal. Temperatures Monday should be
identical to today's or even a bit cooler. KMAF VWP showed a LLJ up
to 40kts over the Permian Basin last night, and this kept overnight
lows averaging 8-9F above normal. The LLJ is set to redevelop
tonight and Monday night, and while lows are not anticipated to be
as warm, they'll still be an uncomfortable 5-7F above normal. As
has been the case the past month or so, the NBM has an excellent
handle on temperatures in this pattern, so we see no point in re-
inventing the wheel.
Regarding rain prospects, mesoanalysis shows the surface trough
hasn't moved over the past 24 hours, and still runs from the Big
Bend Area to El Paso. This will continue to be the focus for
additional convection in the short term. Convection over the Davis
Mountains from last night has all but diminished, but CAMs suggest
that will again be the sweet spot through Monday night.
&&
.LONG TERM...
(Tuesday through Saturday)
Issued at 117 PM CDT Sun Jul 24 2022
The upper ridge will continue to be the dominating feature, but
numerous shortwaves will begin to break down the ridge by mid to
late week. High temperatures will only deviate a few degrees in the
long term forecast, remaining in the upper 90s with some triple
digits along the river valleys and NE Basin through the weekend.
Monsoonal moisture will remain further west in the Desert Southwest,
so storm chances this week will be confined solely to the higher
terrain and surrounding foothills. Frequent lightning and gusty
winds will be the main concern with these storms, but some brief,
heavy rainfall leading to some localized flooding is not out of the
question.
Models have continued to trend away from cooler temperatures this
weekend with the cold front and consequently the better chances for
precipitation now looking to remain north of the CWA. Have not
completely removed rain chances for the forecast Friday-Sunday, but
significantly reduced POPs in this time frame. Unfortunately,
temperatures will remain above-normal and even potentially warm
slightly as we head into August.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 76 99 75 100 / 0 0 0 0
Carlsbad 73 97 72 98 / 20 20 20 20
Dryden 75 99 75 99 / 0 0 0 10
Fort Stockton 74 97 74 98 / 10 10 0 10
Guadalupe Pass 68 87 68 88 / 40 40 40 20
Hobbs 70 95 70 97 / 0 0 10 10
Marfa 62 90 62 90 / 40 40 30 30
Midland Intl Airport 75 97 74 98 / 0 0 0 0
Odessa 76 97 75 98 / 0 0 0 10
Wink 75 100 75 100 / 10 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...44
LONG TERM....88
AVIATION...72
Hazardous weather outlook, Jul 24, 11:29 AM MST, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
129 PM CDT Sun Jul 24 2022
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-251830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
129 PM CDT Sun Jul 24 2022 /1229 PM MDT Sun Jul 24 2022/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
Thunderstorms are possible this afternoon and evening, mainly over
the Davis Mountains and surrounding foothills. Any storms that do
develop will be accompanied by frequent lightning, small hail, gusty
winds, and brief, heavy rainfall.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
Thunderstorm Wind, Eddy
- When
- July 24, 5:56 PM MST to 5:57 PM MST
- Where
- Eddy County, 5 mi SSW of Carlsbad
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.353, -104.263
A thunderstorm produced a 59 mph wind gust near Carlsbad at the ASOS site.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Pennsylvania, July 24 to 25, 20221 death · $354,000 · 50 kt wind · 31 events
- Excessive Heat in Oklahoma, July 24 to 28, 202220 injured · 24 events
- Damaging Winds in New York, July 24, 2022$139,000 · 50 kt wind · 46 events
- Damaging Winds in Pennsylvania, July 24 to 25, 2022$145,000 · 61 kt wind · 23 events
- Damaging Winds in Pennsylvania, July 24, 20221 injured · $53,000 · 50 kt wind · 24 events
- Flash Flood and Hail in Indiana, July 24, 2022$132,000 · 60 kt wind · 8 events
- Flash Flooding and Dust Storm in Arizona, July 24 to 27, 2022$57,000 · 23 events
- Damaging Winds in New York, July 24 to 25, 2022$49,000 · 51 kt wind · 22 events
- Flash Flooding and Dust Storm in Arizona, July 24, 2022$58,000 · 52 kt wind · 10 events
- Flash Flooding in Colorado, July 24, 2022$50,000 · 2 events
- Damaging Winds in New York, July 24 to 25, 2022$39,000 · 50 kt wind · 7 events
- Damaging Winds in New York, July 24, 202250 kt wind · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036110.